Is there anything as too much Progesterone?
I have been reading this site for quite some time about progesterone therapy and I found out very helpful things. I am 55 and going through menopause and I have had my share of the good and the bad. I started menopause last year quite abruptly after a sad event in my family. Previously, I had very light menopausal symptoms. Three weeks after the event, the hell broke loose and I started experiencing pretty much every symptom in the book: sever hot flashes, insomnia, low energy to the point that I didn?t get out of the house anymore, foggy thinking, memory problems, bloating, constipation, depression, hair loss and brittle nails, headaches, leg pain, and my arthritis flared up to a very painful level. On top of everything my weight went up 15 lb. in approx. 2 months and a half.
I have been hypothyroid for 25 years, but all these years I have managed somehow to keep my weight in check, around 123 lb. I have good eating habits and I workout 4 times a week, but nothing extreme. I still have my 'sinful' pleasures from time to time. For thyroid I take T3 20mcg and T4 100mcg.
I went to see a doctor specialized in bio-identical hormone replacement therapy. I started the BIHRT in October last year and things were improving fast, so that in December I was feeling excellent, I even dropped 7 lb. At the time I was taking: Estradiol 0.5mg (capsules), Progesterone 150mg (capsules), DHEA 15mg (capsules), Testosterone, vitamin D 2000 IU. Then January this year came and everything starting going backwards: first bloating, then weight gain, then everything else came back. I went to my doctor for advice; she didn?t know what to do, so I started experimenting on myself with different dosages. I even played around with my thyroid hormones, very bad idea! Then I stopped all hormones for a while. Not good either! By the end of May this year I still didn't figure out what to do, my weight was now 147 lb. and my belly so big I was thinking to buy clothes from the maternity stores. I started doing research on the Internet and I found out about Estrogen dominance and the fact that unopposed estrogens are blocking the absorption of thyroid hormones.
I went to see another doctor, very expensive, and my experience was even worse. I started having chest pain, tightness of breath and I ended up in an emergency room with symptoms of heart attack. I went to see a cardiologist and underwent a cardiac stress test and many other tests, the conclusion was that nothing was wrong with my heart, it was the medications: Progesterone and/or vitamin D. I found out I was taking too much vitamin D. It was the second time in a less than a year when I was overdosing on vitamin D.
In June I found this website which suggested that I should increase the Progesterone and wait for the side effects to disappear, which I did. I put myself on 100mg bio-identical Progesterone capsules, and, indeed, after a week I started feeling much better but not for long. After a month and half of wellbeing I felt the bad symptoms were creeping back in. Now I am on 150mg bio-identical Progesterone capsules. I also take Estradiol 0.5mg, and my thyroid hormones, but no other hormones.
My questions are:
1. Do I need to increase Progesterone every time when I feel that estrogen dominance symptoms are back? For how long, or how high on progesterone dose should I go? Is there any limit? What if the chest pain comes back?
2. Is there any connection between these hormones and eye pain? During this last year I had to change my eyeglasses prescription and I started having pain in one eye.
3. Is there anything I could do about my arthritis? I have arthritis in my fingers (only) and I am having more and more difficulties with using them and my hands.
I would appreciate any comment, idea, or suggestion. Thank you.